Bleeding Linked To ‘Spice’ In 4 Maryland Cases: Health Officials

Tagged with: #
April 17, 2018 3:24 am Published by

BALTIMORE, MD — Four cases of excessive bleeding in Maryland have been linked to synthetic marijuana, officials say. Two people were hospitalized due to “spice” on Saturday, April 14, according to the Maryland Poison Center at the University of Maryland School of Pharmacy.

“We’re warning people to not use synthetic cannabinoids,” Maryland Poison Center Executive Director Bruce Anderson said in a statement Monday.

Synthetic cannabinoids are also known as spice, K2, genie, fake weed and synthetic marijuana. They consist of mind-altering chemicals like those found in marijuana plants but are manmade. The chemicals are sprayed onto dried plant material for smoking or vaporization and are then sold in convenience stores, gas stations, novelty stores and online.

On one day this weekend, three people reportedly sought treatment for bleeding after using spice in Maryland. Two people in central Maryland were hospitalized from spice and a third was being treated in western Maryland on Saturday, April 14, The Baltimore Sun reported.

Three people have died as a result of the drug’s use in recent weeks in Illinois, that state’s health officials say.

A chemical used in rat poison has been found in some of the synthetic marijuana, causing users to cough up blood, discover blood in their urine, or bleed from their ears, nose or gums.

This potentially fatal condition is called synthetic cannabinoid-associated coagulopathy, meaning the drug may interfere with the ability of blood to coagulate, or clot.

States where the condition has been found are Illinois, Indiana, Maryland, Missouri and Wisconsin, according to the Centers for Disease Control and Prevention.

The first report in Maryland of cannabinoid-associated coagulopathy happened in early April. In that instance, one person sought treatment due to bleeding and coagulation issues on Tuesday, April 3, according to the Maryland Department of Health.

The person hospitalized on April 3 has been released from the hospital, officials reported Monday, April 16.

Treatment is expected to last for months, according to federal health officials, who say that vitamin K is part of the regimen, because it helps fight toxicity.

SEE ALSO:

The Illinois Department of Public Health has seen three deaths and 131 cases of synthetic cannabinoid-associated coagulopathy in recent weeks.

Signs reported in Maryland and Illinois include the following, according to health officials:

  • Bruising
  • Nosebleeds
  • Bleeding of the gums
  • Bleeding disproportionate with the level of injury
  • Vomiting blood
  • Blood in urine or stool
  • Excessively heavy menstrual bleeding and back pain

Anyone who has used synthetic cannabinoids and experiences unexplained severe bleeding is advised to go to the hospital immediately and contact the Maryland Poison Center at 800-222-1222. People should not drive themselves there.

The Centers for Disease Control and Prevention issued an outbreak alert on April 5 warning the public about risks associated with synthetic cannabinoids.

Pictured, a man prepares to smoke K2 or “Spice.” (Photo by Spencer Platt/Getty Images)

Get the Baltimore newsletter

Subscribe

Tags:

Categorised in:

This post was written by All Charts News

Comments are closed here.